Lake Huron, 2021

Marine Thunderstorm Wind in Lake Huron, August 9, 2021

August 9, 2021 · NWS DTX · 1 event in 1 county or zone

A thunderstorm moving through southern Lake Huron produced a wind gust around 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm moving through southern Lake Huron produced a wind gust around 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 9, 1:03 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 1:03 PM EST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
203 PM EDT Mon Aug 9 2021

.AVIATION...

Scattered showers with isolated thunderstorms have already developed
across southeast Michigan to start the afternoon TAF issuance and
will continue for the next few hours. Thunderstorm activity will
bring the chance for torrential downpours and gusty outflow winds to
impact area terminals. General southerly flow will prevail through
this afternoon with gusts up to 20 to 25 knots and greater than 30
knots possible with any stronger thunderstorms. Occasional MVFR
conditions will accompany the afternoon activity as well. A greater
potential for more widespread MVFR ceilings arriving late tonight
with upper wave moving directly over Michigan with very moist
boundary layer conditions. A chance for showers and thunderstorms
will again be in the forecast for late tonight and early tomorrow
morning.

For DTW... Expect some periods of MVFR conditions associated with
shower and thunderstorm activity this afternoon through about 21Z
today. More widespread MVFR to potential IFR conditions arrives late
tonight and early tomorrow morning with renewed chances for showers
and thunderstorms.

.DTW THRESHOLD PROBABILITIES...

* Moderate for thunderstorm activity between through 21Z this
  afternoon.

* Moderate for cigs aob 5kft overnight.

&&

.PREV DISCUSSION...
Issued at 349 AM EDT Mon Aug 9 2021

DISCUSSION...

Brief window of deeper layer stability will mark conditions through
the morning period today, as lingering upper ridging slowly releases
eastward. This affords a high degree of insolation potential early,
within the backdrop of an elevated upper height field and low level
southwest flow. This will again support late day temperatures of mid
to upper 80s, with an effective heat index of lower 90s. Steady
increase in larger scale ascent and deep layer moisture quality
through the afternoon hours, tied to height falls/cva associated
with an inbound higher amplitude mid level wave and accompanying mid
level theta-e plume. This process effectively eliminates residual
capping concerns, subsequently capitalizing on a moderately unstable
boundary layer and steeper mid level lapse rates. The net result
will leave an environment favorable for an expanding coverage of
showers and thunderstorms from mid afternoon into tonight. Moisture
quality characterized by PW values near 2 inches, with the
underlying deep/warm cloud layer and upward moisture flux offering
some very efficient rainfall rates. This presents a localized risk
of heavy rainfall and accompanying minor flooding, but of limited
scale and residence time given the expected chaotic coverage to
provide a greater threat worthy of a flood watch. Limited shear once
again precludes a more organized severe threat during the daylight
hours, but brief stronger gusts certainly plausible within a
collapsing water-loaded deeper updrafts.

Pace of the upper wave governs conditions early Tuesday, with a
slower eastward migration maintaining a short morning window for
elevated convective development before mid level subsidence and
drying emerges within subtle shortwave ridging. Moisture gradient
will remain fixated near the Ohio border through peak heating. Mixed
signal within the model solution space on prospects for this
boundary to serve as a focus for diurnal development. Otherwise,
back half of the daylight period appears capped and/or lacking in
tangible forcing to support anything behind a low end chance. Upward
adjustment in dewpoint /lower 70s/ lends to a notable increase in
humidity.

Attention on the Tuesday night period for prospects of a more
sizable convective response carrying greater organization/vigor. A
conditionally very unstable mid level profile in resident this
period, featuring a steep lapse rate environment and MUCAPE in
excess of 3 kj/kg. Placement and timing of convective initiation
remains elusive at this stage, owing to typical differences in
treatment of shortwave energy and/or eventual MCV formation that
will ultimately govern the forced ascent. The underlying wind field
and background thermodynamic environment certainly paints a
favorable picture for aggressive organization and downstream
propagation of convection somewhere across the WI/MI corridor.
Latest SPC Day 2 Outlook maintains a slight risk for damaging winds
during the period.

Potentially active pattern continues within the Wed-Thu window,
owing to episodic bouts of heightened mid level ascent engaging the
resident very moist and inherently unstable environment. Details
again sensitive to timing and trajectory of the governing height
falls and/or upstream MCS development, but organized convective
potential will exist particularly if timing coincides with or falls
immediately after peak heating.

MARINE...

Warm and humid airmass in place is leading to a stable near surface
environment, which will continue to keep limit mixing depths and
still only expecting winds to only top our around 20 knots over the
next several days. Southerly winds today will become southwest for
the mid week period. A low pressure system slowly tracking through
the Great lakes region will also bring periods of showers and
thunderstorms from time to time Monday-Wednesday, with still a low
chance of activity lingering Thursday-Friday.

HYDROLOGY...

Hot and humid conditions will bring the potential for multiple
rounds of showers and thunderstorms through midweek. A mid level
wave slowly tracking through the area provides an increasing chance
of showers and thunderstorms late today through Tuesday morning. At
this time, areawide rainfall todals between one half and three
quarters of an inch will be possible. However, locally higher
amounts in excess of an inch may occur within any thunderstorms or
areas that receive multiple rounds of rain. This may lead to some
minor flooding of poor drainage areas. Additional rainfall will be
possible from late Tuesday into Wednesday, with some locally higher
rainfall amounts plausible given the high moisture content in place.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....AA
DISCUSSION...MR
MARINE.......SF
HYDROLOGY....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 9, 3:05 AM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
405 AM EDT Mon Aug 9 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
405 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Potential for thunderstorms will increase late this afternoon and
continue through tonight. Strongest storms will be capable of
producing wind gusts to 45 mph. In addition, locally heavy rainfall
may occur leading to some minor flooding of poor drainage areas.
Storm motion will be from the southwest at 20 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday and Tuesday night. The
risk for storms to become severe will exist, mainly from late evening
into the overnight hours. Storms will be capable of damaging winds
during that time.

An active pattern maintains the chance of thunderstorms both
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
405 AM EDT Mon Aug 9 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Potential for thunderstorms will increase late this afternoon and
continue through tonight. Strongest storms will be capable of
producing wind gusts to 40 knots. In addition, locally heavy
rainfall may occur leading to some minor flooding of poor drainage
areas. Storm motion will be from the southwest at 15 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms Tuesday and Tuesday night. The
risk for storms to become severe will exist, mainly from late evening
into the overnight hours. Storms will be capable of damaging winds
during that time.

An active pattern maintains the chance of thunderstorms both
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

MR

In the hours before

Special weather statement, Aug 9, 12:29 PM EST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
129 PM EDT Mon Aug 9 2021

MIZ068-069-075-091815-
Livingston MI-Oakland MI-Washtenaw MI-
129 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern
Oakland, southeastern Livingston and central Washtenaw Counties
through 215 PM EDT...

At 129 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ann Arbor, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Dexter and Dixboro around 140 PM EDT.
  Hamburg and Whitmore Lake around 200 PM EDT.
  South Lyon around 205 PM EDT.
  Brighton and Milford around 215 PM EDT.

Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Lakeland, Hudson Mills Metropark, Island Lake
State Recreation Area, Chilson, Delhi Mills, New Hudson, Pleasant
Lake and Barton Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4220 8400 4263 8396 4260 8352 4213 8360
TIME...MOT...LOC 1729Z 183DEG 24KT 4225 8377

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IRL
Special weather statement, Aug 9, 1:08 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
208 PM EDT Mon Aug 9 2021

MIZ076-091915-
Wayne MI-
208 PM EDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of Wayne County through
315 PM EDT...

At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northville to Carleton. Movement was northeast
at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Livonia, Novi and Northville around 215 PM EDT.
  Southfield around 230 PM EDT.
  Romulus and Trenton around 235 PM EDT.
  Taylor around 240 PM EDT.
  Wyandotte and Greenfield Village around 245 PM EDT.
  Dearborn around 255 PM EDT.
  Downtown Detroit and Detroit around 300 PM EDT.
  Belle Isle around 305 PM EDT.

Other locations impacted by these storms include Melvindale,
Gibraltar, New Boston, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods, Woodhaven and Lincoln Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding, especially for susceptible freeways, exits
and underpasses. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4235 8294 4232 8306 4230 8309 4224 8313
      4216 8313 4209 8320 4209 8354 4244 8355
      4245 8284
TIME...MOT...LOC 1807Z 219DEG 26KT 4245 8345 4205 8336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IRL
Special weather statement, Aug 9, 1:18 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
218 PM EDT Mon Aug 9 2021

MIZ069-091900-
Oakland MI-
218 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Oakland County
through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milford, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Clarkston around 235 PM EDT.
  Oxford and Ortonville around 255 PM EDT.

Other locations impacted by this storm include Waterford, Davisburg,
Orchard Lake, Holly State Recreation Area, Commerce, New Hudson, Rose
Center, Lake Orion, Walled Lake and Lake Angelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4249 8346 4248 8367 4287 8369 4289 8310
TIME...MOT...LOC 1817Z 201DEG 23KT 4264 8354

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AA
Special weather statement, Aug 9, 2:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
348 PM EDT Mon Aug 9 2021

MIZ055-092045-
Sanilac MI-
348 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of Sanilac County
through 445 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandusky, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sandusky around 355 PM EDT.
  Argyle around 405 PM EDT.
  Deckerville around 410 PM EDT.
  Forestville around 430 PM EDT.

Other locations impacted by this storm include Birch Beach, McGregor,
Amador, Snover, Juhl, Elmer, Valley Center, New Greenleaf, Tyre and
Decker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4317 8251 4315 8300 4328 8300 4333 8310
      4367 8312 4369 8257 4346 8252
TIME...MOT...LOC 1948Z 206DEG 31KT 4340 8294

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Behnke
Special weather statement, Aug 9, 3:09 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
409 PM EDT Mon Aug 9 2021

MIZ049-055-092100-
Huron MI-Sanilac MI-
409 PM EDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Sanilac and
Huron Counties through 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Argyle, or 9 miles south of Ubly, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Ubly around 420 PM EDT.
  Harbor Beach around 450 PM EDT.
  Port Hope around 455 PM EDT.

Other locations impacted by this storm include Redman, Parisville,
Huron City, McGregor, White Rock, Ivanhoe, Rapson, Grindstone City,
Snover and Elmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4410 8287 4407 8285 4400 8270 4393 8265
      4384 8259 4365 8256 4335 8283 4352 8311
      4358 8312 4403 8311 4404 8308 4407 8305
TIME...MOT...LOC 2007Z 202DEG 28KT 4358 8291

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Behnke

The radar

The Detroit radar (KDTX), 99 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border

When
August 9, 3:30 PM EST
Where
Port Sanilac to Port Huron Mi 5nm Offshore to Us/Canadian Border forecast zone, Lexington
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.270, -82.530

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981854.